Here is My Question:
Three weeks ago today I got the Moderna vaccine, had chills that afternoon and sweating that night. All was well until this week, Tues. (which was 2 weeks and 4 days after the shot) I had chills in the afternoon and much worse sweating the middle of that night. Again on Thurs. of this week, more chills, but no sweating, and today more chills. I phoned my Dr. and was told it probably wasn't related to the vaccine, maybe a low grade infection, but if it keeps up to get blood work, etc. done. Could the vaccine trigger a flare or something to do with the immune system? Has anyone else had the same problem?
About 10% of individuals can get the injection site swelling, rash, and various symptoms. I, in fact, had this reaction with the first dose. The second dose has been reported as more difficult for some individuals. Again, I too had that reaction with Moderna. I would interpret this as your immune system reacting to the vaccine, producing cytokines (protein chemical messengers) that lead to these various symptoms. Some MS patients understand the relationship between cytokines and similar symptoms because they’ve been treated with interferon-beta disease modifying therapies.
While I can’t say that you didn’t have another cause such as an infection of some sort, I would first consider this being vaccine related (or rather your immune response to the vaccine). I also would look at this as evidence that the vaccine is stimulating your immune system in a positive way.
There is no evidence that the vaccine triggers new MS inflammation (we also have lots of experience vaccinating our patients over the years and haven’t seen that concern). However, when your core body temperature rises, that can influence nerve signal conduction which could bring out old symptoms of your MS. Some consider this a “pseudo-relapse” because it isn’t new MS inflammation but simply the influence of heat on nervous system function for a period of time.
A. Scott Nielsen MD MMSc
Neurologist and MS Specialist at Kaiser Permanente
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.